Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Cleveland, OH

June 28, 2008Holmes County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 28, 2008, 4:06 PM EDT for Holmes County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 4:06 PM EDT (20:06 UTC)
Expired
Jun 28, 2008, 5:00 PM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Holmes County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 282006
SVRCLE
OHC075-282100-
/O.NEW.KCLE.SV.W.0166.080628T2006Z-080628T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
406 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN NORTHEAST OHIO...

* UNTIL 500 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF GLENMONT...OR ABOUT 14 MILES SOUTHWEST OF SHREVE...AND
  MOVING EAST AT 47 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KILLBUCK...HOLMESVILLE...MILLERSBURG...BERLIN...WALNUT CREEK...
  FARMERSTOWN AND WINESBURG

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4045 8217 4057 8218 4057 8222 4067 8222
      4066 8164 4044 8166
TIME...MOT...LOC 2006Z 271DEG 41KT 4054 8212

$$

OUDEMAN
2 follow-up statements
000 
WWUS51 KCLE 282026
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
426 PM EDT SAT JUN 28 2008

OHC075-282100-
/O.CON.KCLE.SV.W.0166.000000T0000Z-080628T2100Z/
HOLMES OH-
426 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR HOLMES COUNTY...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILLERSBURG...MOVING EAST AT 47 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
CREEK...FARMERSTOWN...BALTIC AND WINESBURG

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4045 8217 4057 8218 4057 8222 4067 8222
      4066 8164 4044 8166
TIME...MOT...LOC 2026Z 271DEG 41KT 4053 8182

$$

FITZ
000 
WWUS51 KCLE 282052
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
452 PM EDT SAT JUN 28 2008

OHC075-282102-
/O.EXP.KCLE.SV.W.0166.000000T0000Z-080628T2100Z/
HOLMES OH-
452 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR HOLMES COUNTY EXPIRES AT 500
PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4045 8217 4057 8218 4057 8222 4067 8222
      4066 8164 4044 8166
TIME...MOT...LOC 2052Z 271DEG 41KT 4052 8143

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:43 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 28, 3:43 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM ACROSS THE UPPER MIDWEST WILL MOVE ACROSS THE
NORTH GREAT LAKES TONIGHT...DRAGGING A COLD FRONT ACROSS THE AREA.
THE LOW WILL DRIFT INTO SOUTHERN QUEBEC SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
STRONG TO SEVERE THUNDERSTORMS ACROSS THE CENTRAL CWA COUNTIES AT
THIS TIME WITH SOME CLEARING WORKING INTO THE NW. WILL HOWEVER
NEED TO KEEP THE WATCH GOING NW AS PER SPC REQ GIVEN POTENTIAL FOR
REDEVELOPMENT ACROSS SOUTHERN MI EXTENDING BACK INTO NWRN OH.
OTHERWISE WILL ATTEMPT TO TIME MAIN LINE EAST THROUGH THE AREA.
OVERNIGHT EXPECT SUBSIDENCE BEHIND THE LINE TO BREAK CLOUDINESS
FOR A WHILE BUT THEN OVERNIGHT MORE LIFT WITH UNSEASONABLY STRONG
DYNAMICS MOVING IN FROM THE NW WITH THE UPPER LOW. WOULD EXPECT
CLOUDS TO PUSH BACK IN WITH THE COLD AIR ALOFT. WILL ALSO NEED TO
KEEP CHANCE FOR THUNDER.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
WILL NEED TO BE QUICK WITH THIS GIVEN CURENT WX ACROSS THE AREA.
WILL FOLLOW GFS TIMING. IN SHORT EXPECT UNSETTLED WEATHER WITH SCT
TO LIKELY POPS SUNDAY INTO EARLY NEXT WEEK AS THE UPPER LOW MOVES
THROUGH THE GREAT LAKES AND THEN IN ITS WAKE A REDEVELOPING UPPER
LOW ON MONDAY. GENERALLY UNSTABLE CONDITIONS...MORE SO DURING THE
DAYTIME HEATING BUT STILL DURING THE NIGHT GIVEN THE COOL AIR
ALOFT. ALSO FLOW OVER THE WARM LAKE WILL BE GOOD FOR AN INCREASED
CHANCE FOR PRECIP. TEMPS COOL FOR THE SEASON.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UNSETTLED WEATHER WILL CONTINUE INTO THE HOLIDAY WEEKEND. LATEST GFS
AND ECMWF SHOWING A LITTLE BIT BETTER AGREEMENT WITH MAIN FEATURES
FOR THE SECOND HALF OF THE WEEK.  BOTH DRAG A COLD FRONT ACROSS THE
AREA LATE WEDNESDAY INTO THURSDAY. THIS WILL RESULT IN AN AIR MASS
CHANGE JUST IN TIME FOR THE HOLIDAY WEEKEND.  THERE COULD BE SOME
DECENT STORMS WITH THE COLD FRONT.  THE FRONT WILL BECOME STATIONARY
JUST SOUTH OF THE LOCAL AREA FOR THURSDAY AND FRIDAY.  WITH TEMPS
ALOFT REMAINING FAIRLY COOL BOTH DAYS...THERE COULD BE SOME
INSTABILITY SHOWERS.  THUS...WILL CONTINUE WITH SMALL CHANCE
POPS.  THE FRONT IS PROGGED TO TRY TO COME BACK NORTH ON SATURDAY SO
WILL NEED MORE CHANCE WORDING.  TEMPS WILL BE SEASONABLE ON
WEDNESDAY BUT A TAD BELOW NORMAL FOR THURSDAY THROUGH SATURDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
LINE OF SHRA AND STORMS CURRENTLY MOVING ACROSS NW OH. WILL TRY TO
TIME THIS LINE ACROSS THE AREA. ALSO EXPECT ANOTHER LINE OF
STORMS TO DEVELOP W AND SW OF THE AREA THIS AFTERNOON. THIS LINE
SHOULD MOVE THROUGH TOWARD EVENING AND COULD PACK QUITE A PUNCH.
AREA ALREADY UNDER A WATCH AND DAMAGING STRAIGHT LINE WINDS A
CONCERN THIS AFTERNOON. WILL PUT SOME GUST TO 45 KNOTS IN TAFS. AS
USUAL EXACT TIMING OF STORMS TOUGH AND WILL NEED ADJUST AS
AFTERNOON PROGRESSES. WILL TRY TO END PRECIP FROM WEST TO EAST
DURING THE EVENING. COLD FRONT WILL MOVE THROUGH EARLY SUNDAY AND
THERE WILL LIKELY BE MORE PRECIP WITH THAT. ALL SITES WILL GET A
TEMPO FOR SHRA AT END OF TAF PERIOD.

.OUTLOOK...TROUGH ALOFT WILL MOVE SOUTHEAST ON SUNDAY AND THINGS
WILL DESTABILIZE AGAIN AND NEW SHOWERS/STORMS MAY DEVELOP SUNDAY
AFTERNOON NW OHIO AND SPREAD EAST AND WILL OCCUR OFF AND ON
THROUGH MONDAY. SOME MVFR CEILINGS AND VSBY POSSIBLE DURING THE
HEAVIER SHOWERS/STORMS. DRYING OUT MIDWEEK WITH VFR CONDITIONS
EXPECTED AS HIGH PRESSURE SPREADS IN FROM THE PLAINS STATES.

&&

.MARINE...
TROUGH/FRONT WILL MOVE ACROSS THE LAKE THIS EVENING.  SW FLOW WILL
BECOME W AND DIMINISH BEHIND THIS FEATURE.  STORMS AND SHOWERS
LIKELY ON THE LAKE THROUGH THE EVENING HOURS.  THE FLOW WILL RETURN
TO S TO SW MOST OF SUNDAY AHEAD OF A SECONDARY COLD FRONT.  THAT
FRONT WILL MOVE ACROSS THE LAKE BY DAYBREAK MONDAY.  THERE WILL BE A
PRETTY GOOD PUNCH OF DRIER AND COOLER AIR BEHIND THIS FRONT SO NW
FLOW WILL PICK UP AND WILL LIKELY NEED A SMALL CRAFT FOR MONDAY.
HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION FOR THE MIDDLE OF
THE WEEK WITH MAINLY LIGHT W TO SW FLOW.  ANOTHER STRONG COLD FRONT
WILL MOVE ACROSS THE LAKE LATE WEDNESDAY INTO THURSDAY.  MORE STORMS
AND SHOWERS SHOULD BE EXPECTED WITH THIS FRONT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jun 28, 12:14 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1214 PM EDT SAT JUN 28 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-291615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1214 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS TODAY WITH DAMAGING WINDS THE LARGEST THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY AS AN
UPPER LEVEL TROUGH ALOFT DEEPENS AND COLDER AIR ALOFT MOVES ACROSS
LAKE ERIE. STORMS WOULD BRING PULSE TYPE THUNDERSTORMS WITH
LOCALIZED
LARGE HAIL AND A SLIGHT THREAT OF THUNDERSTORM DOWN BURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 28, 2:38 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT SAT JUN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     5 N CALEDONIA           40.71N 82.97W
06/28/2008                   CRAWFORD           OH   AMATEUR RADIO

            SEVERAL LARGE LIMBS DOWN.

&&

BM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:55 PM EDTAreal Flood AdvisoryCLELucas, Ottawa, Wood3 hr
Jun 28, 1:55 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Wyandot65 min
Jun 28, 2:14 PM EDTSpecial Marine WarningCLE91 min
Jun 28, 2:30 PM EDTSpecial Marine WarningCLE2 hr
Jun 28, 2:48 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Morrow, Richland57 min
Jun 28, 3:19 PM EDTSevere Thunderstorm WarningCLEAshland, Knox, Morrow, Richland56 min
Jun 28, 4:02 PM EDTSevere Thunderstorm WarningCLELake58 min
Jun 28, 4:04 PM EDTSevere Thunderstorm WarningCLEWayne56 min
Jun 28, 4:26 PM EDTSpecial Marine WarningCLE64 min
Jun 28, 4:39 PM EDTSevere Thunderstorm WarningCLEStark39 min
Jun 28, 5:40 PM EDTSevere Thunderstorm WarningCLEAshtabula65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.